Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Shreveport, LA

May 5, 2003Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2003, 6:19 PM CDT for Union County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 6:19 PM CDT (23:19 UTC)
Expired
May 5, 2003, 7:15 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

The radar

The Shreveport radar (KSHV), 137 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3415 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
5.2
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 052319
SVRSHV
ARC139-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL 715 PM CDT

* AT 618 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF EL DORADO...
  MOVING EAST NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EL DORADO AT 635 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO GOLFBALLS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL 715 PM CDT.

LAT...LON 3331 9295 3314 9293 3313 9216 3336 9266

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 5, 3:30 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT MON MAY 5 2003

VERY UNSTABLE AIRMASS IN PLACE DESPITE THICK CLOUD COVER OVERHEAD AS
SHORTWAVE ENERGY MOVING EAST NORTHEAST OUT OF CENTRAL/N TX INTO S OK
W AR. SEVERE THUNDERSTORMS CURRENTLY ACROSS NE TX/SW AR AND
ATMOSPHERE STILL PRIME FOR SUPERCELLS GIVEN HIGH CAPE VALUES...
STRONG DEEP LAYER SHEAR AND VIRTUALLY NO CAP IN PLACE. UPPER JET
AXIS WILL HELP AID DEEP LAYER LIFT ACROSS THE LOWER MISS VALLEY
TONIGHT AS WELL AS DEVELOPING LOW LEVEL JET AND FAVORABLE LOW LEVEL
THETA-E RIDGING STRETCHING FROM NE TX INTO SW AR. FIRST JET DEPARTS
THIS EVENING WHILE SECONDARY JET MAX CURRENTLY ACROSS N MEX ROUNDS
THE BASE OF THE UPPER TROUGH AND LIFTS QUICKLY NORTHEAST BY SUNRISE
TUE. DRYLINE OUT WEST IS FCST TO PUSH A LITTLE FURTHER EAST THIS
EVENING BEFORE BEGINNING ITS SLOW RETURN WEST LATER TONIGHT. NOT
EXPECTING WIDESPREAD COVERAGE OVERNIGHT INTO TUE BUT COVERAGE SHOULD
BE A LITTLE STRONGER THAN EXPERIENCED THE LAST SEVERAL DAYS...THUS
CHANCE POPS ACROSS NORTHERN TWO THIRDS LOOKS GOOD. UPPER LEVEL
SUPPORT MOVES NORTH TUE NIGHT INTO WED...THUS CAPPING INVERSION
SHOULD BUILD BACK INTO THE REGION...PUTTING AN END TO THE CONTINUED
SEVERE WEATHER THREAT THE REGION HAS EXPERIENCED THE LAST SEVERAL
DAYS. 90 DEGREE TEMPERATURES ARE IN THE FORECAST FOR THE FIRST TIME
THIS YEAR AS RIDGING ACROSS THE NE GULF TRIES TO BUILD WEST.

UPPER TROUGH OUT WEST STAYS IN PLACE TOWARDS THE END OF THE WEEK AND
AND SHORTTERM MODELS INDICATING A MAJOR IMPULSE ROTATING AROUND THIS
TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS FOR THU. FEATURE AT THIS
TIME APPEARS TO LIFT FAR ENOUGH NORTH OF THE REGION SO THAT WILL ONLY
INTRODUCE SLIGHT CHANCE POPS THU THROUGH FRI ACROSS OUR NORTHERN THIRD
BUT THIS WILL NEED TO BE WATCHED. WENT WITH A LITTLE BETTER CHANCE
POPS BY LATE WEEKEND AS NE GULF RIDGE EXPECTED TO GET SQUEEZED EAST
AGAIN AND UPPER TROUGH OUT WEST BEGINS TO DIG ONCE AGAIN.

PRELIMINARY NUMBERS ARE AS FOLLOWS...13.

SHV 74/88/74/90 4421
MLU 74/88/74/91 4422
TXK 73/87/73/91 4422
TYR 72/88/73/92 4421
LFK 75/89/74/92 2221

.SHV...TORNADO WATCH IN EFFECT UNTIL 1000 PM...ARZ050-051-059>061-070>
073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 12:00 PM CDT, 6 hours 19 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL
WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING
TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD
BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL
ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT.
THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND
EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE
DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR
AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 5, 12:31 PM CDT, 5 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 PM CDT MON MAY 5 2003

...TORNADO WATCH ALONG AND NORTH OF INTERSTATE 20...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM...FOR THE NORTHERN
HALF OF THE FOUR STATE AREA. THE WATCH AREA IS GENERALLY ALONG AND
NORTH OF INTERSTATE 20...AND INCLUDES THE MONROE AREA...SHREVEPORT
AND BOSSIER CITY...TEXARKANA...TYLER AND LONGVIEW...AND NASHVILLE
ARKANSAS...AND IDABEL OKLAHOMA.

THE FIRST ROUND OF SEVERE THUNDERSTORMS MOVED THROUGH NORTHEAST
TEXAS...AND SOUTHWEST ARKANSAS LATE THIS MORNING. ADDITIONAL SEVERE
THUNDERSTORMS COULD DEVELOP OVER NORTHEAST TEXAS THIS AFTERNOON...
AND MOVE EAST INTO ARKANSAS...OR NORTHWEST LOUISIANA. THIS IS A
PARTICULARLY DANGEROUS SITUATION. RESIDENTS OF THE FOUR STATE AREA
SHOULD STAY ALERT FOR POSSIBLE WEATHER WARNINGS THROUGH THE
AFTERNOON.

03
Local storm report, May 5, 2:28 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
228 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    4 S PITTSBURG             TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY CO-OP
                                          OBSERVERS

1130 AM    DANGERFIELD               TX   1.00 INCH HAIL
05/05/03   MORRIS                         REPORTED BY LAW
                                          ENFORCEMENT

03
Local storm report, May 5, 4:58 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
458 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    MOUNT VERNON              TX   1.00 INCH HAIL
05/05/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTER.

0330 PM    5 N QUITMAN               TX   .75 INCH HAIL
05/05/03   WOOD                           REPORTED BY LAW
                                          ENFORCEMENT.

0350 PM    2 NW BETTIE               TX   1.75 INCH HAIL
05/05/03   UPSHUR                         REPORTED BY LAW
                                          ENFORCEMENT.

0355 PM    4 S PITTSBURG             TX   .75 INCH HAIL
05/05/03   CAMP                           HAIL COVERING THE GROUND.
                                          REPORTED BY GENERAL PUBLIC.

0400 PM    TEXARKANA                 AR   1.75 INCH HAIL
05/05/03   MILLER                         REPORTED BY EMERGENCY
                                          MANAGER.

0405 PM    DOMINO                    TX   1.75 INCH HAIL
05/05/03   CASS                           REPORTED BY TRAINED
                                          SPOTTER.

0405 PM    DAINGERFIELD              TX   1.75 INCH HAIL
05/05/03   MORRIS                         REPORTED BY TRAINED
                                          SPOTTER.

0410 PM    HUGHES SPRINGS            TX   .75 INCH HAIL
05/05/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT.

0415 PM    SIMMS                     TX   .75 INCH HAIL
05/05/03   BOWIE                          REPORTED BY LAW
                                          ENFORCEMENT.

0445 PM    ATLANTA                   TX   1.75 INCH HAIL
05/05/03   CASS                           REPORTED BY GENERAL
                                          PUBLIC.
Local storm report, May 5, 5:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
539 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    5 NW LEWISVILLE           AR   1.75 INCH HAIL
05/05/03   LAFAYETTE                      REPORTED BY TRAINED
                                          SPOTTER.

0440 PM    1 E DAINGERFIELD          TX   .75 INCH HAIL
05/05/03   MORRIS                         HAIL FELL AT THE
                                          DAINGERFIELD STATE PARK.
                                          REPORT BY GENERAL PUBLIC.

0500 PM    FOUKE                     AR   1.75 INCH HAIL
05/05/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT.

0530 PM    2 S WALDO                 AR   1.75 INCH HAIL
05/05/03   COLUMBIA                       REPORTED BY TRAINED
                                          SPOTTER.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:23 AM CDTSevere Thunderstorm WarningSHVMiller52 min
May 5, 11:41 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette49 min
May 5, 12:00 PM CDTSevere Thunderstorm WarningSHVColumbia, Nevada60 min
May 5, 1:23 PM CDTSevere Thunderstorm WarningSHVLafayette, Nevada37 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier41 min
May 5, 3:42 PM CDTSevere Thunderstorm WarningSHVLittle River48 min
May 5, 3:45 PM CDTTornado WarningSHVHoward30 min
May 5, 3:57 PM CDTSevere Thunderstorm WarningSHVMiller63 min
May 5, 4:25 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette50 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningSHVMiller38 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette53 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.